Effect of polypharmacy and potentially inappropriate medications on treatment and posttreatment courses in elderly patients with head and neck cancer
- 488 Downloads
The use of excessive and inappropriate medications is a common problem in elderly populations. The use of polypharmacy (PP) and potentially inappropriate medication (PIM) may affect treatment-related morbidities in elderly cancer patients, which has rarely been studied in patients with head and neck cancer (HNC). Here, we evaluate the effects of PP and PIM on treatment and posttreatment courses in elderly HNC patients.
This study included 229 elderly HNC patients who underwent definitive treatment. Medications were carefully recorded, and the prevalences of PP and PIM are reported. We evaluated the associations between PP, PIM, treatment, and posttreatment course in terms of comorbidities, treatment-related toxicity, prolonged hospitalization, and posttreatment noncancer health events.
The prevalences of PP and PIM in our elderly HNC patients were 29.3 and 24.0 %, respectively, and frequently described PIMs include aspirin (12.2 %), calcium channel blockers (4.8 %), benzodiazepines (4.3 %), and nonsteroidal anti-inflammatory drugs (3.9 %). PP and PIM were not significantly associated with treatment-related toxicity, but were associated with modestly increased prolonged hospitalization [odds ratio [OR] 2.30 (95 % confidence interval 0.89–5.95); P = 0.080] and noncancer health events [OR 1.81 (0.99–3.31); P = 0.052], respectively. Among high-risk medications, benzodiazepine [OR 5.09 (1.21–21.5); P = 0.015] and calcium channel blockers [OR 5.69 (1.07–33.25); P = 0.031) were significantly associated with prolonged hospitalization.
Neither PP nor PIM are significantly associated with treatment-related toxicity in elderly HNC patients, but these are associated with modest increases in prolonged hospitalization and noncancer health events.
KeywordsHead and neck cancer Elderly patients Polypharmacy Potentially inappropriate medication Treatment
This study was supported by a Grant (2015R1A2A1A15054540) from Basic Science Research Program through the National Research Foundation of Korea (NRF), Ministry of Science, ICT, and Future Planning, and a Grant (HI15C2920) from the Korean Health Technology R&D Project through the Korea Health Industry Development Institute (KHIDI), Ministry of Health & Welfare, Seoul, Republic of Korea (J.L. Roh).
Compliance with ethical standards
Conflict of interest
The authors have no conflict of interests to disclose.
- Blanco-Reina E, Ariza-Zafra G, Ocana-Riola R, Leon-Ortiz M (2014) 2012 American Geriatrics Society Beers criteria: enhanced applicability for detecting potentially inappropriate medications in European older adults? A comparison with the Screening Tool of Older Person’s Potentially Inappropriate Prescriptions. J Am Geriatr Soc 62(7):1217–1223CrossRefPubMedGoogle Scholar
- HEDIS® & Performance Measurement. http://www.ncqa.org/tabid/59/default.aspx. Accessed 10 Oct 2015
- National Cancer Institute: Common Terminology Criteria for Adverse Events (CTCAE) (version 4.0). Cancer Therapy Evaluation Program-Protocol Development, USA. http://ctep.cancer.gov/protocolDevelopment/electronic_applications/ctc.htm#ctc_40. Accessed 10 Oct 2015
- Nightingale G, Hajjar E, Swartz K, Andrel-Sendecki J, Chapman A (2015) Evaluation of a pharmacist-led medication assessment used to identify prevalence of and associations with polypharmacy and potentially inappropriate medication use among ambulatory senior adults with cancer. J Clin Oncol 33(13):1453–1459CrossRefPubMedGoogle Scholar
- The FDA Drug Safety Oversight Board and an advisory committee. Decisional Summary—Food and Drug Administration. http://www.fda.gov/…/2006-4202B1_09_FDA-Tab09.pdf. Accessed 10 Oct 2015